Hail, Cochise
- When
- August 28, 4:26 PM MST
- Where
- Cochise County, 4.34 mi WNW of Huachuca City Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.700, -110.350
Nickel sized hail was reported in Whetstone.
Widespread thunderstorms formed during the afternoon and persisted into the evening producing severe wind gusts. Wind damage occurred in Tucson as well as on the Tohono O'odham Nation in southwest Pinal County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Widespread thunderstorms formed during the afternoon and persisted into the evening producing severe wind gusts. Wind damage occurred in Tucson as well as on the Tohono O'odham Nation in southwest Pinal County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:40 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Wed Aug 28 2019 .SYNOPSIS...Adequate moisture combined with a favorable flow will potentially produce an active period of showers and thunderstorms, especially especially this evening. Brief strong gusty winds and locally rainfall may occur. Otherwise, scattered mainly afternoon and evening thunderstorms can be expected Thursday into early next week. && .DISCUSSION...Isolated to scattered showers were developing this afternoon in the mountains of southeast Arizona and along the Mogollon Rim into the White Mountains. The upper high was situated over southwest Arizona with a north to northeast steering flow over the area today. An MCV spinning over Sonora, Mexico was showing up nicely in visible satellite imagery early this afternoon. This feature might aid in the development of thunderstorms near the International Border this afternoon and evening. Otherwise, storms forming in the mountains should eventually track west and southwest into the lower deserts this evening. Areas of blowing dust will be possible across Pinal county as outflow from thunderstorms become organized and travel north toward Phoenix down the Santa Cruz River Valley. Models continued to suggest a more active weather pattern for daily thunderstorms compared to the past several days. Models were in agreement with the upper high over southwest Arizona transitioning to a position over the Four Corners region this coming weekend. This position of the upper high will also favor daily thunderstorm activity over the weekend into early next week. Given the increasing rain chances, daytime temperatures will also begin to moderate some through the weekend. && .AVIATION...Valid through 30/00Z. Scattered -TSRA/-SHRA across much of southeast Arizona this evening. Brief wind gusts approaching 50 kts and MVFR vsbys/cigs with the strongest TSRA. Isolated to scattered -TSRA/-SHRA continuing late tonight and Thursday. Otherwise, cloud decks mainly 10k-15k ft MSL through Thursday. Aside from thunderstorm gusts, surface wind variable in direction and mainly under 12 kts. The exception is vicinity KSAD with nwly surface wind 12-20 kts and gusts near 25 kts late this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to perhaps numerous thunderstorms this evening and tonight. Thereafter, a favorable flow regime combined with adequate moisture will provide the daily cycle of mainly afternoon and evening thunderstorms Thursday into next Tuesday. Expect gusty and erratic winds with the stronger thunderstorms. Otherwise, 20-foot winds will be terrain driven mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 249 PM MST Wed Aug 28 2019 AZZ504-507-514-282230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 249 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WESTERN COCHISE COUNTIES UNTIL 330 PM MST... At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles east of Tanque Verde. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saguaro National Park East and Cascabel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3233 11064 3240 11048 3225 11031 3212 11058 TIME...MOT...LOC 2149Z 329DEG 4KT 3231 11054 Carpenter
Special Weather Statement
National Weather Service Tucson AZ
252 PM MST Wed Aug 28 2019
AZZ509-510-282230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
252 PM MST Wed Aug 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...
At 251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles north of Morenci, or 17 miles north of Clifton. This storm was
nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clifton, Morenci, Point-Of-Pines and Rose Peak.
LAT...LON 3298 10927 3331 10988 3364 10941 3345 10905
3344 10905
TIME...MOT...LOC 2151Z 026DEG 3KT 3327 10932
AHSpecial Weather Statement National Weather Service Tucson AZ 345 PM MST Wed Aug 28 2019 AZZ506-507-509-511-282330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 345 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST... At 345 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of San Manuel, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth and San Manuel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3244 11031 3244 11056 3278 11066 3278 11025 TIME...MOT...LOC 2245Z 177DEG 12KT 3254 11044 Carpenter
Special Weather Statement National Weather Service Tucson AZ 348 PM MST Wed Aug 28 2019 AZZ504-506-514-282330- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 348 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 430 PM MST... At 347 PM MST, Doppler radar was tracking a strong thunderstorm over Saddlebrooke, or near Catalina. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Catalina, Oro Valley, Saddlebrooke, Catalina State Park, Biosphere 2 and Oracle Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3238 11092 3253 11100 3263 11084 3247 11072 TIME...MOT...LOC 2247Z 005DEG 2KT 3252 11087 Zell
Special Weather Statement National Weather Service Tucson AZ 350 PM MST Wed Aug 28 2019 AZZ504-507-513-282330- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 350 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST CENTRAL COCHISE COUNTIES UNTIL 430 PM MST... At 350 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles west of Kartchner Caverns State Park, moving west at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3192 11043 3174 11046 3176 11077 3201 11073 TIME...MOT...LOC 2250Z 100DEG 8KT 3185 11054 Carpenter
Special Weather Statement National Weather Service Tucson AZ 358 PM MST Wed Aug 28 2019 AZZ504-507-514-282345- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 358 PM MST Wed Aug 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 358 PM MST, Doppler radar was tracking a strong thunderstorm near Saguaro National Park East, or 12 miles east of Davis-Monthan Air Force Base, moving southwest at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Tucson, Tanque Verde, Vail, Saguaro National Park East and Rita Ranch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3227 11077 3227 11054 3193 11046 3204 11083 TIME...MOT...LOC 2258Z 036DEG 5KT 3215 11067 Zell
The Tucson radar (KEMX), 34 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel sized hail was reported in Whetstone.
Penny sized hail was reported south of Vail.
Trees were downed and uprooted at Ajo and Alvernon as well as near Pantano Rd and Seneca St. About 7000 customers lost power in Tucson. KDMA ASOS also recorded a 76 mph wind gust.
Five power poles were downed north of Via Vo Farms.
Horse Camp RAWS recorded wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851865, 851864, 851549, 851550, 851551.